Too Much Estrogen for Him?
It’s long been known that low testosterone, or hypogonadism, can cause fatigue and depression—and reduce strength and sex drive—in men with HIV. Even in the HAART era about 20 percent of HIVer men are running a bit low (the rates are even higher in the later stages of HIV). Now, a London study shows that high levels of estrogen—the main female hormone—may also sap HIVer men’s mojo, leaving them with flagging libido and hard-to-come-by erections.
Men’s bodies normally convert some testosterone to estrogen. The researchers found that some men on HAART had higher levels of the female hormone and were about twice as likely as non–HAART users to report loss of interest in sex. HIV meds that vie with hormones for the liver enzymes needed to process them can alter estrogen levels. Many other factors—including liver disease—can also elevate estrogen. So can lipodystrophy’s abdominal fat accumulation—fat cells make estrogen.
Can testosterone restore the balance? Studies show that the big T reduces lipo’s belly fat as it builds muscle. But more is not better: Levels above what’s natural can spark mood swings (the infamous ’roid rage), affect blood fats and shrink testicles. Patches feed you a steadier dose than injections, though they cost more, but several state ADAPs (including New York and California) and some insurance companies will foot the bill.
Too Little Testosterone for Her?
Down in the dumps and weak in the knees? It could be man trouble—as in too little testosterone. Women’s bodies crank out a small amount of the male hormone, which helps keep their muscles—and libidos—in shape. But about half of HIV positive women with wasting may have low testosterone, says Harvard Med School’s Steven Grinspoon, MD.
A recent study shows that testosterone patches can help these women recover lost muscle function. After six months, women on the patch scored higher on muscle-strength tests and could walk longer distances.
If you’ve suffered muscle loss, depression or a sagging sex drive, ask your doctor to check your testosterone level. Worried that the male hormone will put hair on your chest? Though high doses of T can indeed cause “virilizing” side effects like facial hair and clitoral enlargement, the lower doses in patches and gels won’t make you feel—or look—like one of the guys. Grinspoon says bringing levels up to normal “can have a significant benefit on muscle function without any real side effects.” Adds colleague Sara Dolan, RN, “The women were enthusiastic about regaining the ability to perform tasks we take for granted, such as carrying groceries or a small child.” Natural T patches like those used in this study aren’t yet marketed for women, but several companies are working on them.